Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
CASE REPORTS
Intoxication with Over-the-Counter Antitussive Medication Containing Dihydrocodeine and Chlorpheniramine Causes Generalized Convulsion and Mixed Acidosis
Satoshi MuraoHiroaki ManabeTetsuji YamashitaTakashi Sekikawa
Author information
JOURNALS OPEN ACCESS

Volume 47 (2008) Issue 11 Pages 1013-1015

Details
Download PDF (2226K) Contact us
Abstract

We report a 35-year-old man who was referred to our hospital with generalized convulsion and mixed acidosis presumably caused by abuse of SS-BRONTM tablets, an over-the-counter (OTC) antitussive medication sold in Japan. These tablets contain dihydrocodeine phosphate, methylephedrine, chlorpheniramine, and caffeine. Although it is difficult to discern which component caused these symptoms, it seems that dihydrocodeine phosphate or methylephedrine was involved in the addiction to SS-BRONTM and chlorpheniramine may have caused the generalized convulsion. It should be recognized that an OTC antitussive, which is quite easy to obtain, can be abused and subsequently induce serious intoxication.

Information related to the author
© 2008 by The Japanese Society of Internal Medicine
Previous article Next article

Recently visited articles
feedback
Top